Arkansas, 2023

Hail in Arkansas, June 9, 2023

June 9, 2023 · NWS SHV · 1 event in 1 county or zone

A weak shortwave trough shifted southeast from Eastern Oklahoma across Western and Central Arkansas during the afternoon and evening of June 9th, which when coupled with strong heating and resultant instability, resulted in scattered shower and thunderstorm development over these areas. These storms produced a large outflow boundary that propagated south into portions of Southeast Oklahoma and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak shortwave trough shifted southeast from Eastern Oklahoma across Western and Central Arkansas during the afternoon and evening of June 9th, which when coupled with strong heating and resultant instability, resulted in scattered shower and thunderstorm development over these areas. These storms produced a large outflow boundary that propagated south into portions of Southeast Oklahoma and Western Arkansas, which allowed for isolated strong to severe thunderstorms to develop and spread south southeast into the northern sections of Southwest Arkansas during the evening. One such strong thunderstorm developed and moved across Northern Howard County, where nickel size hail fell near Cossatot State Park before diminishing with the loss of heating and reduced instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 9, 6:08 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 9, 6:08 PM CST, 1 hour 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
708 PM CDT Fri Jun 9 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday Night)
Issued at 152 PM CDT Fri Jun 9 2023

Like clockwork, isolated convection beginning to percolate across
our far northwest and southeast zones along an axis of higher PWAT
combined with diurnal heating. Kept chance pops going for the
evening across our far N and NE zones overnight but did include
isolated pop mention for the remainder of our region in the event
that a rogue storm can develop given the high instability across our
southwest half even with lower PWATs and a delayed cu field this
afternoon. Overnight low temps should fall into the upper 60s north
to the lower 70s I-20 Corridor and south which is up a few degrees
from overnight min temps the last several night.

Overnight, the upper level pattern upstream of our region will
undergo a subtle change and it should be enough for the threat for
severe thunderstorms across our region on Saturday. Upper ridging
across the Tx Hill Country overnight will flatten due to an embedded
disturbance exiting the Four Corners Region of the Country. This
disturbance will ride up and over the ridge across the OK/TX Phndl,
enhancing forcing as it does across the Upper Red River Valley. A
30+kt SSW nocturnal low level jet will assist in feeding this
disturbance as it rounds the base of the trough and the end result
should be an uptick in convection well to our north and west late
tonight. The quicker progs have a remnant MCS moving into the Middle
Red River Valley of NE TX/SE OK and SW AR by mid to late morning
Saturday, decaying as it does but awaiting diurnal heating and
instability for renewed convective development during the late
morning and afternoon hours under a moderately unstable/uncapped
atmosphere. The slower progs want to keep this disturbance upstream
of our region, just skirting our far northwest zones Saturday
Morning but again, waiting on diurnal heating and upstream forcing
before we see rapid thunderstorm growth across our northwest half
during the afternoon, spreading rapidly south and east across our
region through the evening hours. For this forecast, tried to blend
the above mentioned solutions which constitutes likely pops during
the late morning and afternoon hours from west to east across our
region.

We will be looking at a moderately unstable, weakly sheared
environment which will be conducive for widespread severe
thunderstorms, especially across our western 2/3rds on Saturday.
Damaging wind gusts will be the primary threat along with large hail
given the relatively steep mid-level lapse rates that will be in
place on Saturday. While the tornado threat is not zero, it will be
higher north and west of our region given the likelihood of discrete
thunderstorms closer to the I-35/45 Corridors of Central and North
Central Texas. Also made mention of locally heavy rainfall with
these storms on Saturday across our northwest half with widespread
rainfall amounts of 1-2 inches possible with locally higher amounts.

The convection should die down quickly across our region Saturday
Evening but held onto low end likely pops early in the evening along
with a continued severe weather threat across our southern half
before tapering pops back the chance variety late Saturday Night.

Thanks for the coordination today SPC, WPC, LZK and JAN. Prelims
grids are as follows...13.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 152 PM CDT Fri Jun 9 2023

By Sunday morning, a cool front will be diving southward across the
Southern Plains towards the region. Models suggest that a cluster of
storms could move into the northern half of the region ahead of the
approaching front, with additional convection developing across the
remainder of the region as the front moves through Sunday
afternoon/evening. A very moist and unstable airmass will be in
place at that time, so additional severe weather in the form of
damaging winds and/or large hail can't be rule out. As of now, SPC
has highlighted this with a Marginal Risk, but wouldn't be surprised
to see this risk increase as we get closer to the event.

The frontal boundary should move through the area late Sunday into
early hours of Monday morning. However, it will likely stall just
south of the region and then slowly return northward as a warm front
by Monday afternoon. This will provide a focus for additional
thunderstorms across the area during this time period, as the
boundary will bisect the region. The warm front should continue to
slowly push northward on Tuesday and Wednesday, with thunderstorms
chances on those days being mostly confined to locations north of
Interstate 20. With that said, some of the stronger storms could
produce damaging wind gusts and small hail, along with more heavy
rain and possible flash flooding during the first half of next week.

But, the bigger story for next week could be the heat. Weak upper
ridging will build into the region in wake of the warm front, as it
eventually moves north of the region by the middle of next week.
Models are suggesting high temps could approach the mid to upper
90s, with some isolated triple digit readings through the end of the
work week.  If this occurs, the combination of dewpoints and temps
could result in heat index values approaching 100 degrees or better.
However, there is some model discrepancy in the long-term, as there
is some suggestion that another cold front could push into the
region as early as Thursday/Friday. Of course, if this occurs, it
would result in a cooler forecast for the area.

/20/

&&

.AVIATION...
(00Z TAFS)
Issued at 708 PM CDT Fri Jun 9 2023

VFR conditions will continue through much if not all of the 10/00Z
TAF period. The scattered cu field in place late this afternoon is
expected to continue diminishing through early evening, although
an increase in cirrus ahead of convection over E TX is expected to
continue spreading E across E TX, with additional cirrus spilling
SSE from convection over NE OK/Wrn AR. The AR convection is
expected to diminish by mid to late evening as it approaches the
Nrn sections of SW AR, with quiet conditions expected overnight.
However, convection spreading SSE from Wrn KS through Cntrl OK
tonight is expected to eventually begin moving into SE OK/NE TX by
mid or late morning, with scattered to numerous convection firing
along remnant convective bndrys as it spreads SE across the region
during the afternoon. Have maintained VCTS for the TYR/GGG/TXK
terminals between 16-18Z, but have delayed mention for the
remaining terminals until early to mid afternoon. Could see
strong/gusty winds, reduced vsbys in +RA, and locally reduced
cigs in and near the convection, before some improvement is
observed from W to E by the end of the 00Z TAF period through the
evening. Lt/Vrb winds tonight will become SSW 5-8kts after 15Z.
/15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  92  70  94 /  20  60  60  20
MLU  71  93  69  93 /  20  60  60  40
DEQ  67  89  65  91 /  30  70  60  40
TXK  71  89  68  92 /  30  60  60  30
ELD  69  91  66  92 /  30  60  60  50
TYR  73  91  69  93 /  20  60  60  10
GGG  72  91  69  93 /  20  60  60  20
LFK  72  91  69  94 /  20  60  60  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...13
LONG TERM....20
AVIATION...15
Hazardous weather outlook, Jun 9, 11:23 AM CST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1223 PM CDT Fri Jun 9 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101730-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1223 PM CDT Fri Jun 9 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Isolated to scattered showers and thunderstorms will be possible
across the region this afternoon and evening. A few storms may be
capable of producing small hail and some strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Higher chances for strong to severe thunderstorms return on Saturday
as a stronger disturbance moves through the region. Damaging winds
will be the greatest threat, but large hail can't be ruled out. Heavy
rain from these thunderstorms can boost the potential for a flash
flooding threat through Saturday night. Another round of damaging
wind gusts will be possible on Sunday, as a cold front moves into
the region. Showers and thunderstorms remain in the forecast for
portions of the region each of the following days until late next
week, along with some of the warmest temperatures of the year.
Afternoon highs could approach the mid to upper 90s by the middle of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

20

In the hours before

Special weather statement, Jun 9, 7:16 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
816 PM CDT Fri Jun 9 2023

ARZ050-051-100200-
Howard AR-Sevier AR-
816 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of north central Sevier
and northwestern Howard Counties through 900 PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grannis, or 11 miles west of Umpire, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dierks, Umpire, Gillham, Lebanon and Burg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3427 9394 3426 9393 3407 9393 3413 9433
      3419 9433 3419 9424 3427 9424 3427 9426
      3428 9425 3431 9394
TIME...MOT...LOC 0115Z 275DEG 12KT 3421 9424

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howard

When
June 9, 7:52 PM CST
Where
Howard County, 1.8 mi SSW of Baker Spgs
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.295, -94.179

Nickel size hail reported along Highway 278 near Cossatot State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103905.